Back to Ask the Diabetes Team Ask the Diabetes Team

From Chino Hills, California, USA:

I am a 16 year old female who has had type 1 diabetes for nine and a half years, and up until a few years ago, I was in excellent control. However, now it's harder for me to keep in control, and I am starting to gain weight very rapidly.

I get about an hour of exercise four to five times a week. I am 5 feet 4 inches tall and weigh 130 pounds. My diet is probably the healthiest among most teenage girls. I eat wheat bread and fruits and salads for my meals. I think I started to gain weight when I was put on the multiple injections. I take much more insulin than I need for what I eat, but I still run high. My doctor has increased my Lantus (insulin glargine), but I am using 3 units of Humalog per 15 grams of carb. Sometimes I'll eat something, like a salad, with very few carbs, and I'll still be required to take at least 5 or 6 units, just to keep control.

My last A1c was 8.8%, which isn't awful but could definitely be better. I've read that other girls and boys complain about weight gain, and the answer seems to be "to have good control results in weight gain". Is there a safe, natural supplement I could take?

I'm very frustrated because I"m so careful about my diet, and I still gain weight. I watch my other friends eating donuts and candy for lunch and never exercising, but they manage to stay thin. Please help me. I would like to know if there was something besides diet and exercise that could give me additional results.


For a 16 year old girl, your height and weight are actually very proportional and near the 50th percentile (height: 49%, weight 57%), so I do not think you are overweight. Perhaps what is really needed here is a reassessment of your body image. However, if you have been gaining weight rapidly, and you now require extra insulin with high insulin-to-carb ratios, plus deterioration in your hemoglobin A1c, then some things may need to be considered. It is true, good control definitely can lead to weight gain, especially if you do not get appropriate exercise. Indeed, that is probably key. While one applauds you for exercising, unfortunately, it probably is not enough to have steady weight and good A1c.

Your doctor may want to have your thyroid hormone levels assessed. As for supplements, I can't really think of one I would advocate although the use of metformin may be a consideration, but one you and your doctor would need to discuss carefully. It is no "magic" pill.


Original posting 29 Oct 2002
Posted to Weight and Weight Loss


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.